Alert archive / Missouri / Tornado Warnings in 2008

Tornado Warning 122, NWS Springfield, MO

May 13, 2008Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this tornado warning at May 13, 2008, 7:38 PM CDT for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 7:38 PM CDT (00:38 UTC)
Expired
May 13, 2008, 8:30 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:27 PM CDTTORNADOMindenmines, MOEMERGENCY MANAGER REPORTS A BRIEF TORNADO NEAR MINDENMINES. SEVERAL REPORTS OF FUNNELS SOUTH OF 160 BETWEEN MINDENMINES AND LAMAR. HAIL NICKEL TO QUARTER SIZE IN MINDENMINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 13, 5:09 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 140039
TORSGF
KSC021-037-MOC011-097-140130-
/O.NEW.KSGF.TO.W.0122.080514T0038Z-080514T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  WESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 830 PM CDT.

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR MCCUNE...OR 8 MILES NORTHWEST OF CARONA...MOVING EAST
  AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF CARONA BY 745 PM CDT.
  CHEROKEE AND 7 MILES NORTH OF SCAMMON BY 750 PM CDT.
  WEIR AND 9 MILES SOUTH OF GIRARD BY 755 PM CDT.
  PITTSBURG BY 800 PM CDT.
  FRONTENAC AND 8 MILES SOUTH OF ARMA BY 805 PM CDT.
  MINDENMINES AND 8 MILES SOUTH OF MULBERRY BY 815 PM CDT.

THE TOWNS OF ROSELAND...BEULAH...CHICOPEE...LONE OAK...OPOLIS...
YALE...IANTHA AND OAKTON ARE ALSO IN THE PATH OF THIS TORNADIC STORM.

AT 735 PM CDT...SPOTTERS REPORTED A FUNNEL CLOUD 2 MILES SOUTH OF 
400 HIGHWAY ALONG THE CHEROKEE AND LABETTE COUNTY LINE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3764 9447 3731 9425 3726 9508 3738 9508
      3738 9509 3745 9509 3746 9509
TIME...MOT...LOC 0038Z 250DEG 35KT 3734 9498

$$

BARJENBRUCH
4 follow-up statements
000 
WWUS53 KSGF 140050
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CDT TUE MAY 13 2008

KSC021-037-MOC011-097-140130-
/O.CON.KSGF.TO.W.0122.000000T0000Z-080514T0130Z/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
749 PM CDT TUE MAY 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHERN
CHEROKEE...NORTHWESTERN JASPER...SOUTHERN CRAWFORD AND WESTERN BARTON
COUNTIES...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR WEST MINERAL...OR 6 MILES NORTHWEST OF
CARONA...MOVING EAST AT 39 MPH.

THIS TORNADO WILL BE NEAR...
  CHEROKEE BY 755 PM CDT.
  WEIR BY 800 PM CDT.
  PITTSBURG BY 805 PM CDT.
  FRONTENAC BY 810 PM CDT.
  MINDENMINES BY 815 PM CDT.
  9 MILES SOUTH OF LIBERAL BY 825 PM CDT.

THE TOWNS OF BEULAH...CHICOPEE...LONE OAK...OPOLIS...YALE...
NASHVILLE...OAKTON AND IANTHA ARE IN THE PATH OF THIS TORNADO.

AT 745 PM CDT...SPOTTERS REPORTED A ROTATING WALL CLOUD WITH THIS 
STORM. A TORNADO COULD DEVELOP WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3764 9447 3731 9425 3726 9508 3738 9508
      3738 9509 3745 9509 3746 9509
TIME...MOT...LOC 0049Z 258DEG 34KT 3736 9489

$$
000 
WWUS53 KSGF 140106
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT TUE MAY 13 2008

KSC021-037-MOC011-097-140130-
/O.CON.KSGF.TO.W.0122.000000T0000Z-080514T0130Z/
CRAWFORD KS-CHEROKEE KS-JASPER MO-BARTON MO-
805 PM CDT TUE MAY 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN CHEROKEE...NORTHWESTERN JASPER...SOUTHEASTERN CRAWFORD
AND WESTERN BARTON COUNTIES...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR CHICOPEE...OR NEAR CHEROKEE...MOVING EAST AT
39 MPH.

THIS TORNADO WILL BE NEAR...
  PITTSBURG AND FRONTENAC BY 810 PM CDT.
  MINDENMINES BY 820 PM CDT.

THE TOWNS OF OPOLIS...YALE...NASHVILLE AND OAKTON ARE IN THE PATH OF
THIS TORNADO.

NUMEROUS FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS DANGEROUS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3764 9447 3731 9425 3728 9489 3751 9491
TIME...MOT...LOC 0105Z 258DEG 34KT 3738 9474

$$

BARJENBRUCH
000 
WWUS53 KSGF 140116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT TUE MAY 13 2008

KSC021-MOC097-140124-
/O.CAN.KSGF.TO.W.0122.000000T0000Z-080514T0130Z/
CHEROKEE KS-JASPER MO-
814 PM CDT TUE MAY 13 2008

...THE TORNADO WARNING FOR NORTHEASTERN CHEROKEE AND NORTHWESTERN
JASPER COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3753 9478 3764 9447 3736 9428 3735 9436
      3735 9448 3736 9449 3736 9461 3734 9462
      3733 9479
TIME...MOT...LOC 0114Z 258DEG 34KT 3739 9463

$$

KSC037-MOC011-140130-
/O.CON.KSGF.TO.W.0122.000000T0000Z-080514T0130Z/
CRAWFORD KS-BARTON MO-
814 PM CDT TUE MAY 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN CRAWFORD AND WESTERN BARTON COUNTIES...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR PITTSBURG...MOVING EAST AT 39 MPH.

THIS TORNADO WILL BE NEAR...
  MINDENMINES BY 820 PM CDT.

THE TOWNS OF NASHVILLE AND OAKTON ARE IN THE PATH OF THIS TORNADO.

NUMEROUS FUNNEL CLOUD REPORTS HAVE BEEN RECEIVED WITH THIS STORM. A 
TORNADO COULD TOUCH DOWN AT ANY TIME.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3753 9478 3764 9447 3736 9428 3735 9436
      3735 9448 3736 9449 3736 9461 3734 9462
      3733 9479
TIME...MOT...LOC 0114Z 258DEG 34KT 3739 9463

$$

BARJENBRUCH
000 
WWUS53 KSGF 140131
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT TUE MAY 13 2008

KSC037-MOC011-140140-
/O.EXP.KSGF.TO.W.0122.000000T0000Z-080514T0130Z/
CRAWFORD KS-BARTON MO-
830 PM CDT TUE MAY 13 2008

...THE TORNADO WARNING FOR SOUTHEASTERN CRAWFORD COUNTY EXPIRES AT 830 PM 
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE TORNADO
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

THE TORNADO WARNING CONTINUES FOR BARTON COUNTY UNTIL 915 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3753 9478 3764 9447 3736 9428 3735 9436
      3735 9448 3736 9449 3736 9461 3734 9462
      3733 9479
TIME...MOT...LOC 0130Z 258DEG 34KT 3742 9444

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 13, 6:19 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 13, 6:19 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT TUE MAY 13 2008

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (LATE THIS AFTERNOON THROUGH THURSDAY NIGHT)...

MAIN FOCUS FOR THE NEXT 15 HOURS OR SO WILL BE ON SEVERE
THUNDERSTORM POTENTIAL. MOISTURE CONTINUES TO INCREASE THIS
AFTERNOON AHEAD OF A SLOWLY ADVANCING COLD FRONT. AT 2PM...THE
COLD FRONT EXTENDED FROM NEAR TOPEKA TO WICHITA TO OKLAHOMA CITY.
MID TO UPPER 60 DEW POINTS HAD MADE IT INTO NORTHEAST OKLAHOMA
AHEAD OF THIS FRONT.

THE 18Z RAOB FROM KSGF CONTINUED TO REVEAL QUITE THE CAP. THE 19Z
KOUN SOUNDING STILL INDICATED A CAP...BUT IT HAD SIGNIFICANTLY
ERODED SINCE 12Z. RECENT ECHOES ON RADAR ACROSS NORTHEAST OKLAHOMA
HAVE STRUGGLED TO GET ESTABLISHED...LIKELY DUE TO THE CAP.
REGARDLESS...WILL NEED TO WATCH THIS ACTIVITY OVER THE NEXT COUPLE
OF HOURS IN CASE ONE CAN PUNCH THROUGH.

BY EARLY THIS EVENING...SYNOPTIC SCALE LIFT WILL BEGIN TO INCREASE
WITH THE APPROACH OF A WEAK SHORT WAVE TROUGH AND UPPER LEVEL JET
STREAK. THIS COMBINED WITH THE APPROACHING FRONT WILL LIKELY BE
ENOUGH FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT
ALONG THE FRONT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE
INCREASE IN BOUNDARY LAYER MOISTURE AND STEEP MID LAPSE RATES
WILL RESULT IN MODERATE INSTABILITY. WIND SHEAR IN THE HAIL GROWTH
LAYER WILL SUPPORT VERY LARGE HAIL WITH WHAT SHOULD INITIALLY BE
SUPERCELLS. MODIFIED RAOBS AND FORECAST SOUNDINGS WOULD ALSO
YIELD A DAMAGING STRAIGHT LINE WIND THREAT. VEERED WINDS AT THE
SURFACE MAY LIMIT THE TORNADO THREAT SOMEWHAT...BUT LOW LEVEL
SHEAR WILL REMAIN SUFFICIENT FOR AN ISOLATED TORNADO THREAT.

CONFIDENCE DECREASES SOMEWHAT DURING THE LATER EVENING AND
OVERNIGHT HOURS WITH REGARD TO THE STORM MODE AND COVERAGE.
CURRENT THINKING IS THAT WE WILL LIKELY SEE A BROKEN LINE OF
STORMS GET GOING ALONG THE FRONT AND PUSH ACROSS MUCH OF THE
MISSOURI OZARKS. THE PRIMARY SEVERE THREAT WITH THIS BROKEN LINE
WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE LATEST
RUC MODEL IS SOMEWHAT CONCERNING ALONG AND SOUTH OF HIGHWAY 60 AS
IT INCREASES LOW LEVEL WIND SHEAR TO A POINT WHERE SPIN UPS ALONG
THE LINE WOULD BE POSSIBLE. THIS MAKES SENSE GIVEN WHAT SHOULD BE
A STRENGTHENING LOW LEVEL JET. WITH LCLS ALSO LOWERING DURING THIS
TIME FRAME...WILL BE UPDATING THE HAZARDOUS WEATHER OUTLOOK BY 4
PM TO INCLUDE PORTIONS OF SOUTH CENTRAL MISSOURI IN THE ISOLATED
TORNADO RISK.

SCHAUMANN

WEDNESDAY...THE REGION WILL BE BETWEEN SYSTEMS. A LINGERING CHANCE
FOR SHRA/TSRA EXISTS OVER THE SOUTHERNMOST CWA AS THE WEAKENING
FRONT BEGINS TO SHIFT TO THE SOUTH AND FURTHER LOSE IDENTITY. MOST
OF WEDNESDAY WILL LIKELY BE DRY. PRECIP WILL ONCE AGAIN GET GOING
TO OUR SOUTH AND SOUTHWEST LATE IN THE DAY.

WEDNESDAY NIGHT AND THURSDAY...STILL HAVE DIFFERENCES WITH THE
SHORT RANGE MODELS DURING THIS TIME FRAME. A WEAK SFC WAVE IS
PROGGED TO DEVELOP TO OUR SOUTHWEST. MODELS AGREE THAT THE CURRENT
CUT OFF LOW OVER THE SOUTHWEST WILL SLOWLY APPROACH AND
WEAKEN...BUT PLACING OF KEY FEATURES IS STILL IN QUESTION. THE GFS
IS THE MODEL SOLUTION FARTHEST TO THE NORTH...AND STRONGEST WITH
SFC LOW PRESSURE. MEANWHILE THE NAM/ECMWF/UKMET ALL AGREE ON
WEAKER SFC LOW DEVELOPMENT AND A SLIGHTLY FARTHER SOUTH SFC
FRONTAL BOUNDARY. HAVE SIDED WITH THE AGREEMENT OF THE
NAM/ECMWF/UKMET GIVEN ECMWF CONTINUITY AS OF LATE.

WILL BASICALLY SEE RAIN DEVELOP FROM THE SW TO NE AS WEDNESDAY
NIGHT PROGRESSES...WITH THE BETTER CHANCES FOR RAINFALL FROM EARLY
THURSDAY MORNING THROUGH MUCH OF THURSDAY. GIVEN THE PROGRESSIVE
NATURE OF THIS SYSTEM...THE RISK FOR HEAVY RAIN IS LIMITED.
NEVERTHELESS WITH PWS BETWEEN 1 AND 1.5 INCHES...WILL NEED TO
MONITOR HEAVY RAIN POTENTIAL TOWARD THE MO/ARK BORDER. WITH THE
REGION ON THE COOL SIDE OF THE BOUNDARY SEVERE WEATHER IS NOT
EXPECTED.

THURSDAY NIGHT...A SLOWER EXIT TO THIS SYSTEM IS POSSIBLE...BUT
CURRENT INDICATIONS ARE FOR PRECIP TO EXIT STAGE EAST BY THIS
PERIOD. HAVE KEPT A SLIGHT CHC MENTION...ESPECIALLY OVER EASTERN
ZONES...AS A HOMAGE TO A SLOWER EXIT. SOME CLEARING IS POSSIBLE AS
NW WINDS BEGIN TO ADVECT A DRIER AIRMASS INTO THE REGION. BELOW AVG
TEMPS IN THE 40S ARE EXPECTED.

GAGAN

LONG TERM (FRIDAY THROUGH TUESDAY)...

MED RANGE MODEL OUTPUT AGREES IN DEVELOPING NORTHWEST FLOW ALOFT
AS RIDGING AMPLIFIES OVER THE WESTERN CONUS AND TROUGHING DEEPENS
IN THE NORTHEASTERN CONUS. THIS PATTERN IS PROGGED TO BEGIN
BREAKING DOWN AT SOME POINT NEXT WEEK...WHICH IS WHERE MODELS
BEGIN TO WAVER A BIT. THE BOTTOM LINE FOR THE EXTENDED PERIOD IS
GENERALLY DRY WITH AT OR BELOW AVERAGE TEMPERATURES. THERE IS
OPPORTUNITY FOR A BRIEF SHOT OR TWO AT SOME LIGHT RAIN AS
SHORTWAVES ROUND THE EASTERN TROUGH...BUT TIMING SUCH FEATURES IS
A RATHER MOOT EXERCISE AT THIS JUNCTURE.

GAGAN

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...A FEW BREAKS ARE DEVELOPING
IN THE MVFR CEILINGS AHEAD OF A COLD FONT OVER SOUTHEAST
KANSAS...HOWEVER...THUNDERSTORMS HAVE ALSO RECENTLY ERUPTED ALONG
THIS FRONT AS WELL...AND EXPECT THEM TO MOVE EAST INTO THE KJLN
AREA EARLY THIS EVENING...AND INTO KSGF MID/LATE EVENING. LOW END
MVFR OR IFR CONDITIONS WILL OCCUR BEHIND THE FRONT DURING THE
OVERNIGHT HOURS....ESPECIALLY IF CONSIDERABLE PRECIP CONTINUES TO
DEVELOP WITH THE FROPA. HIGH PRESSURE BUILDS INTO THE AREA WED
WITH LOWER CEILINGS EXPECTED TO SCATTER OUT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 13, 3:57 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT TUE MAY 13 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
357 PM CDT TUE MAY 13 2008

...SEVERE STORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  VERY LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS IN
  EXCESS OF 70 MPH AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  VERY LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED
  TORNADOES WILL BE POSSIBLE AFTER 5 PM WEST OF HIGHWAY 65.
  DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL THEN BE
  POSSIBLE ACROSS MUCH OF THE MISSOURI OZARKS OVERNIGHT.
  ISOLATED TORNADOES WILL STILL BE POSSIBLE OVERNIGHT ALONG
  AND SOUTH OF HIGHWAY 60 AND WEST OF A HOUSTON TO WEST PLAINS
  LINE.

  DISCUSSION:

  LOW LEVEL MOISTURE CONTINUES INCREASE THIS AFTERNOON ACROSS
  THE REGION AHEAD OF A COLD FRONT. THE COMBINATION OF
  INCREASING LOW LEVEL MOISTURE AND COOL TEMPERATURES IN THE
  UPPER ATMOSPHERE WILL CREATE A MODERATELY UNSTABLE
  ATMOSPHERE. A LAYER OF WARM AIR AROUND 6000 FEET ABOVE THE
  GROUND WILL CONTINUE TO SUPPRESS SEVERE THUNDERSTORM
  DEVELOPMENT ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI THIS AFTERNOON.

  BETWEEN 5 AND 8 PM...WEAK UPPER LEVEL ENERGY AND AN
  APPROACHING UPPER LEVEL JET WILL ALLOW FOR ISOLATED TO
  WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS EASTERN
  KANSAS AND OKLAHOMA AHEAD OF AN ADVANCING COLD FRONT. ANY
  STORMS THAT DEVELOP WILL INITIALLY MOVE TO THE NORTHEAST
  AROUND 30 TO 35 MPH...ENTERING WESTERN MISSOURI LATER THIS
  EVENING. THE COMBINATION OF MODERATE INSTABILITY AND WIND
  SHEAR WILL SUPPORT VERY LARGE HAIL AND DAMAGING STRAIGHT
  LINE WINDS WITH ANY THUNDERSTORMS THAT DEVELOP THIS EVENING
  WEST OF HIGHWAY 65. LOW LEVEL WIND SHEAR WILL BE SOMEWHAT
  WEAK AHEAD OF THE FRONT...BUT WILL STILL BE SUFFICIENT FOR
  THE POSSIBILITY OF ISOLATED TORNADOES.

  ANY THUNDERSTORMS THAT DEVELOP EARLY THIS EVENING ARE
  THEN EXPECTED TO MERGE INTO A BROKEN LINE OF STORMS
  DURING THE LATE EVENING AND OVERNIGHT HOURS. THIS BROKEN
  LINE OF STORMS WILL THEN LIKELY PASS THROUGH THE REST OF
  THE MISSOURI OZARKS LATE TONIGHT. DAMAGING STRAIGHT LINE
  WINDS AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE
  MAIN THREATS WITH THESE STORMS. ISOLATED TORNADOES WILL
  STILL BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 60 AND WEST
  OF A HOUSTON TO WEST PLAINS LINE DURING THE OVERNIGHT
  HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A FRONTAL BOUNDARY WILL STALL OUT OVER NORTHERN ARKANSAS
  ON WEDNESDAY BEFORE LIFTING BACK TO THE NORTH AS AN UPPER
  LEVEL DISTURBANCE LIFTS NORTHEAST INTO THE PLAINS
  WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WITH LOCALLY
  HEAVY RAINFALL WILL SPREAD NORTHWARD INTO SOUTHERN
  MISSOURI WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME IT
  APPEARS AS IF THE STORMS WILL REMAIN BELOW SEVERE
  LIMITS...HOWEVER HEAVY RAIN MAY LEAD TO FLOODING OVER
  EXTREME SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING WEST
  OF HIGHWAY 65. SPOTTER ACTIVATION WILL THEN BE POSSIBLE
  OVERNIGHT ALONG AND SOUTH OF HIGHWAY 60 AND WEST OF A
  HOUSTON TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN/GAGAN

In the hours before

Special weather statement, May 13, 6:57 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT TUE MAY 13 2008

MOZ106-140030-
OREGON MO-
657 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN OREGON COUNTY UNTIL 730
PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MAMMOTH SPRING...MOVING
NORTHEAST AT 42 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN OREGON
COUNTY...INCLUDING THE TOWN OF MYRTLE.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH
Special weather statement, May 13, 7:16 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT TUE MAY 13 2008

KSZ097-140045-
CRAWFORD KS-
716 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR CRAWFORD COUNTY UNTIL 745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MCCUNE...OR 11 MILES NORTH OF
OSWEGO...MOVING EAST NORTHEAST AT 41 MPH.

NICKEL SIZE HAIL...AND WINDS OF UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH
Special weather statement, May 13, 7:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT TUE MAY 13 2008

KSZ073-140100-
BOURBON KS-
729 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONTOWN...OR 18 MILES WEST OF FORT
SCOTT...MOVING EAST AT 29 MPH.

THIS STORM WILL BE NEAR...
  UNIONTOWN BY 735 PM CDT.
  REDFIELD BY 745 PM CDT.
  FORT SCOTT AND 9 MILES SOUTH OF FULTON BY 800 PM CDT.

THE TOWNS OF MARMATON...DEVON AND HAMMOND ARE IN THE PATH OF THIS
STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:36 PM CDTSevere Thunderstorm WarningSGFVernon54 min
May 13, 8:24 PM CDTTornado WarningSGFBarton, Cedar, Dade51 min
May 13, 8:55 PM CDTSevere Thunderstorm WarningSGFBenton50 min
May 13, 9:10 PM CDTTornado WarningSGFBarton, Cedar, Dade35 min
May 13, 9:43 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan47 min

Nearby

Tornado Warnings in Missouri, 2008Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.